Real Analysis Exchange

Almost Isometry-Invariant Sets and Shadings

Keith Neu

Full-text: Open access

Abstract

An almost isometry-invariant set $A\subset \mathbb{R}$ satisfies $|gA\ \Delta \ A| < \mathbf{c}$ for any isometry $g$ acting on $\mathbb{R}$, where ${\bf c}$ is the cardinality of the continuum. A shading is any set $S\subseteq \mathbb{R}$ in which $\frac{\mu(S\cap I)}{\mu(I)}$ has the same constant value for every finite interval $I$, for any Banach measure $\mu$. (A Banach measure is a finitely additive, isometry-invariant extension of the Lebesgue measure to $2^{\mathbb{R}}$.) In this paper we prove several theorems that show how these two types of sets are related. We also prove several sum and difference set results for almost isometry-invariant sets. Finally, we completely solve a problem involving subsets of Archimedean sets first posed by R. Mabry and partially solved by K. Neu.

Article information

Source
Real Anal. Exchange, Volume 35, Number 2 (2009), 391-402.

Dates
First available in Project Euclid: 22 September 2010

Permanent link to this document
https://projecteuclid.org/euclid.rae/1285160538

Mathematical Reviews number (MathSciNet)
MR2527130

Zentralblatt MATH identifier
1221.28008

Subjects
Primary: 28A12: Contents, measures, outer measures, capacities

Keywords
almost invariance almost isometry-invariant almost translation-invariant Archimedean set shading Banach measure Hamel basis Lebesgue measure shade-almost invariance sum set difference set

Citation

Neu, Keith. Almost Isometry-Invariant Sets and Shadings. Real Anal. Exchange 35 (2009), no. 2, 391--402. https://projecteuclid.org/euclid.rae/1285160538


Export citation

References

  • J. Cichoń, A. Jasiński, A. Kamburelis, and P. Szczepaniak, On translations of subsets of the real line, Proc. Amer. Math. Soc., 130 (2001), 1833–1842.
  • A. B. Kharazishvili, Applications of Point Set Theory in Real Analysis, Mathematics and its Applications, 429, Kluwer Academic Publishers, Dordrecht, 1998.
  • A. B. Kharazishvili, Invariant extensions of the Lebesgue measure, Tbilis. Gos. Univ., Tbilisi, 1983.
  • R. Mabry, Sets which are well-distributed and invariant relative to all isometry invariant total extensions of Lebesgue measure, Real Anal. Exchange, 16(2) (1991-92), 425–459.
  • R. Mabry, Stretched shadings and a Banach measure that is not scale-invariant, Fund. Math., to appear.
  • K. Neu, A few results on Archimedean sets, Real Anal. Exchange, 34(1) (2008-09), 157–170.
  • S. Wagon, The Banach-Tarski Paradox, With a foreword by Jan Mycielski. Encyclopedia of Mathematics and its Applications, 24, Cambridge University Press, Cambridge, 1985.
  • W.D. Wallis, A. P. Street and J. S. Wallis, Combinatorics: Room squares, sum-free sets, Hadamard matrices, Lecture Notes in Mathematics, 292, Springer-Verlag, Berlin-New York, 1972.